Multaq (dronedarone) - Drug Safety Communication: Risk of Severe Liver Injury
Audience: Cardiology, Gastroenterology
ISSUE: FDA notified healthcare professionals and patients about cases of rare, but severe liver injury, including two cases of acute liver failure leading to liver transplant in patients treated with the heart medication dronedarone (Multaq). Information about the potential risk of liver injury from dronedarone is being added to the WARNINGS AND PRECAUTIONS and ADVERSE REACTIONS sections of the dronedarone labels.
BACKGROUND: Dronedarone is a drug used to treat abnormal heart rhythm in patients who have had an abnormal heart rhythm during the past six months. Dronedarone was approved with a Risk Evaluation and Mitigation Strategy (REMS) with a goal of preventing its use in patients with severe heart failure or who have recently been in the hospital for heart failure. In a study of patients with these conditions, patients given dronedarone had a greater than two-fold increase in risk of death.
RECOMMENDATION: Healthcare professionals were reminded to advise patients to contact a healthcare professional immediately if they experience signs and symptoms of hepatic injury or toxicity (anorexia, nausea, vomiting, fever, malaise, fatigue, right upper quadrant pain, jaundice, dark urine, or itching) while taking dronedarone. Healthcare professionals should consider obtaining periodic hepatic serum enzymes, especially during the first 6 months of treatment. Additional information for Healthcare Professionals, for Patients and a Data Summary is provided in the Drug Safety Communication.
Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of this product to the FDA's MedWatch Safety Information and Adverse Event Reporting Program:
- Complete and submit the report Online: www.fda.gov/MedWatch/report.htm
- Download form or call 1-800-332-1088 to request a reporting form, then complete and return to the address on the pre-addressed form, or submit by fax to 1-800-FDA-0178
[01/14/2011 - Drug Safety Communication - FDA]